Texas, 2017

Heat in Texas, July 28, 2017

July 28, 2017 · NWS SHV · 11 events in 11 counties and zones

An upper level ridge of high pressure built back in across portions of the Southern Plains and Lower Mississippi Valley on July 28th, with compressional warming occurring ahead of a weak surface front as it moved slowly south across Eastern Oklahoma and Central Arkansas. This resulted in high temperatures climbing into the upper 90s to near 100 degrees across East Texas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure built back in across portions of the Southern Plains and Lower Mississippi Valley on July 28th, with compressional warming occurring ahead of a weak surface front as it moved slowly south across Eastern Oklahoma and Central Arkansas. This resulted in high temperatures climbing into the upper 90s to near 100 degrees across East Texas. Low level moisture pooled north ahead of the front over East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with these temperatures, combined with the high humidity, resulting in heat indices between 105-109 degrees across much of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 27, 10:58 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 10:58 PM CST, 3 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1158 PM CDT Thu Jul 27 2017

.AVIATION...
VFR conditions should continue through the 28/06Z TAF period. An
extensive cirrus shield will linger over much of the region
overnight, with the potential for a weak IFR/low MVFR stratus
shield to develop around 12Z over portions of Deep E TX
(near LFK)/Wcntrl LA before lifting by mid-morning. Meanwhile, sct
convection should remain N of the region overnight/through much of
Friday as additional redevelopment continues over Ern OK/Ncntrl AR
near a weak sfc front and old outflow bndry over these areas. Have
removed VCSH/VCTS mention for the TXK/ELD terminals, with the
threat delayed until the evening/overnight hours Friday night,
mainly over SE OK/SW AR which may possibly migrate into portions
of extreme NE TX/N LA. However, confidence remains low with the
highest confidence attm being over Scntrl AR closer to the sfc
front as it enters this area by 00Z Saturday. Thus, have inserted
VCTS mention at 00Z for ELD, although additional mentions may be
needed elsewhere should the convection develop/drift closer to the
remaining terminals. S winds 3-7kts tonight will become WSW around
10kts after 15Z. /15/

&&

.PREV DISCUSSION... /issued 1003 PM CDT Thu Jul 27 2017/

DISCUSSION...
A quiet evening will manage much of the night with debris cirrus
aloft. Our temperatures are still ranging in the 80s with only a
couple of upper 70s. Thats where most of us will end up by
daybreak with a couple mid 70s maybe. No changes to going
forecast as HRRR does show spotty QPF by 12Z in our North, we will
keep the slight chance wording in place and await the front
tomorrow night and hopefully a good wetting rain areawide. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  94  79  91 /   0  20  40  30
MLU  77  91  76  89 /   0  30  50  50
DEQ  75  93  74  91 /  20  40  30  10
TXK  78  94  76  90 /  10  30  40  20
ELD  76  92  74  89 /  10  40  50  20
TYR  78  96  78  93 /   0  10  30  30
GGG  78  95  77  92 /   0  10  30  30
LFK  76  97  77  94 /   0  10  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jul 27, 10:52 AM CST, 15 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1152 AM CDT Thu Jul 27 2017

ARZ050-059-070-LAZ001-002-010>013-017>022-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-281700-
Sevier-Little River-Miller-Caddo-Bossier-De Soto-Red River-
Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1152 AM CDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A heat advisory is in effect this afternoon with heat index values
reaching around 105-109 degrees across the entire region. Be sure
to take extra precautions to cool your body if have to spend any
time outdoors during peak heating hours in the afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Expect isolated to possibly scattered showers and thunderstorms
by late in the day Friday into early Saturday as a rare summertime
frontal boundary shifts south through the region. A few storms
may produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

ARZ051-060-061-071>073-LAZ003>006-014-281700-
Howard-Hempstead-Nevada-Lafayette-Columbia-Union-Webster-
Claiborne-Lincoln-Ouachita-
1152 AM CDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

A heat advisory is in effect this afternoon with heat index values
reaching around 105-109 degrees across the entire region. Be sure
to take extra precautions to cool your body if have to spend any
time outdoors during peak heating hours in the afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Expect scattered showers and thunderstorms Friday afternoon into
Friday night as a rare summertime frontal boundary shifts south
through the region. Some storms may produce locally heavy rainfall
and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Franklin

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Wood

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Smith

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 28, 2:49 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703928, 703929, 703930, 703931, 703932, 703933, 703934, 703939, 703940, 703941, 703942.